Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Melbourne, FL

August 14, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 1998, 4:01 PM EDT for Brevard County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1998, 4:01 PM EDT (20:01 UTC)
Expired
Aug 14, 1998, 5:05 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:25 PM EDTThunderstorm Wind 50Merritt Is, FLThunderstorm winds blew down power lines in three locations in Merritt Island.
Aug 14, 4:35 PM EDTThunderstorm Wind 50Indian Harbour Beach, FLThunderstorm winds blew down power lines in Indian Harbour Beach.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 142001 RRA
SVRMLB
FLC009-142105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

     BREVARD COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 505 PM EDT

* AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 1 MILE SOUTH OF SHARPES.  MOVEMENT WAS
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    COCOA AND MERRITT ISLAND BY 410 PM
    ROCKLEDGE BY 415 PM
    SUNTREE AND VIERA BY 420 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.


CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:59 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 1:59 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
159 PM EDT FRI AUG 14 1998

MAIN FORECAST PROBLEMS THIS ISSUANCE WILL BE TSRA CHANCES AND WHERE
BEST AREAS OF TSRA WILL OCCUR THROUGH THE FORECAST PERIODS.

WEST AND EAST COAST SEABREEZE INTERACTION AGAIN THIS AFTERNOON HAS
OCCURRED ACROSS MY NORTHERN COUNTIES TO NEAR MLB. EXPECT SCATTERED
TSRA TO CONTINUE INTO THE MID-LATE EVENING HOURS BEFORE ENDING ACROSS
THIS AREA.

MODELS CONTINUE TO SHOW SURFACE RIDGE AXIS TO REMAIN MAINLY SOUTH OF
MY FA INTO SUNDAY WITH WEST MID LEVEL FLOW CONTINUING ACROSS THE FA.
ALBEIT...THE WEST FLOW SHOULD BE GENERALLY WEAK THRU SATURDAY...BUT
RECOMMEND THAT WE GO W/BETTER CHANCES ESPECIALLY FROM A LINE
EXTENDING NORTH FROM LAL TO MLB FOR SATURDAY.

BY SUNDAY...MID LEVEL FLOW SWITCHES AROUND MORE TO THE SOUTHWEST...
WITH MORE CLIMO POPS EXPECTED AS EAST COAST SEA BREEZE SHOULD NOT BE
HELD BACK AS LATE IN THE DAY AS RECENTLY ACROSS THE FA. AT THIS
TIME...RECOMMEND 50 PCT POPS FOR SATURDAY ACROSS MLB-LAL LINE AND
NORTH. RECOMMEND THAT WE GO NEAR CLIMO W/POPS ARND 40 PERCENT FOR
PORTION OF FA SOUTH OF LAL-MLB LINE AND AROUND 30 PCT POPS FOR FAR
SRN COUNTIES AROUND LAKE OKEECHOBEE.

FOR SUNDAY...RECOMMEND WE STAY W/CLIMO POPS AS PER NGM GUIDANCE FOR
FA. CONTINUED 20-30 PCT EVENING POPS FOR NORTHERN PORTIONS OF THE FA
LOOK GOOD FOR TONIGHT AND SATURDAY NIGHT.

TROUTMAN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:08 PM EDTSevere Thunderstorm WarningMLBBrevard42 min
Aug 14, 3:43 PM EDTSevere Thunderstorm WarningMLBOrange47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.